Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 5, NWS Blacksburg, VA

July 25, 1996Caswell County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jul 25, 1996, 12:52 PM EDT for Caswell County, North Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1996, 12:52 PM EDT (16:52 UTC)
Expired
Jul 25, 1996, 1:20 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:54 PM EDTTornado F1Milton, NC
Jul 25, 1:08 PM EDTThunderstorm WindSemora, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 251654
TORRNK
NCC033-251720-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT THU JUL 25 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 120 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...NORTHEASTERN CASWELL COUNTY
 
AT 1252 PM EDT...A DEVELOPING TORNADO WAS INDICATED BY BLACKSBURG
DOPPLER RADAR 11 MILES EAST SOUTHEAST OF DANVILLE OR 1 MILE SOUTH
SOUTHWEST OF MILTON MOVING EAST AT 17 MPH.

THE TORNADO WILL BE IN THE VICINITY OF...
 MILTON                          AROUND 1258 PM EDT
 SEMORA                          AROUND 108 PM EDT

IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE..SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS... OR CUSHIONS
TO COVEFR YOUR BODY.  AVOID WINDOWS.

GILLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 25, 9:48 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 9:48 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT THU JUL 25 1996

RECS...1ST PERIOD ONLY

CRW...THANKS FOR THE COORD CALL.

WBC... I THINK MAYBE WE SHOULD BREAK OUT THE 43>47..58 & 59 FOR
LIKELY POPS & ADD HEAVY DOWNPOURS. WITH CLOUD COVER ALONG THE BLUE
RIDGE AND INTO THE ALLEGHANY HIGHLANDS...HIGH TEMPS THERE SHOULD BE
LOWERED SOME.

RDU... I THINK WE NEED LIKELY POPS TDY FOR THE NW PIED ZONES...& ADD
HEAVY DOWNPOURS TO THE WORDING.

DISC...

AN AREA OF RW/CLOUDS IS WORKING ITS WAY NNEWD ACROSS NW N.C. ..SW VA
AND SW WV. BELIEVE THESE CLOUDS WILL KEEP THE NRN MTNS...ALL OF SW
VA FROM AT LEAST NEW RIVER VLY WWD...SE WV AND THE ALLEGHANY
HIGHLANDS FROM GETTING MUCH HTG TODAY. ANY MORE RW/TSTMS FOR THESE
AREAS OTHER THAN RW- THIS MORN WILL HAVE TO BE WITH THE FRONT...WHICH
WOULD BE MORE TOWARD LATE AFT/EVE. PIEDMONT OF N.C. & MAYBE
EXTENDING NEWD INTO THE VA PIEDMONT IS A DIFFERENT STORY. 12Z GSO
SOUNDING IS TROPICAL & QUITE UNSTABLE. ALSO FAIR AMOUNT OF LOW LEVEL
DIRECTIONAL SHEAR. VSB SATELLITE INDS THAT AREA WILL GET SOME SUN.
WITH TEMPS INTO THE UPPER 80S..CAP WOULD BE BROKEN. SHORT WV OVER N
MS/SW TN WILL ALSO PROB BRING SOME LIFT INTO THE AREA LATE THIS
AFT/THIS EVE. WITH THE OLD E-W BOUNDARY DOWN THAT WAY...WE COULD BE
LOOKING NOT ONLY AT THE POSS OF SVR..BUT ALSO VERY HEAVY RAINFALL.
DON/T FEEL THERE IS A NEED FOR FFA WITH FFG SO HIGH..BUT WILL HAVE
TO BE WATCHED. ANYWAY...RW/TSTMS LOOK PRETTY LIKELY FOR THIS AREA BY
LATE AFT & THIS EVE.

TEMPS MAY NEED TO BE ADJUSTED WHERE MORE CLOUD COVER IS EXPECTED IN
VA/WV AREAS.

JJ

In the hours before

Special weather statement, Jul 25, 12:02 PM EDT, 50 minutes before
NCZ005-006-VAZ044>047-058-059-252100-

SEVERE THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT THU JUL 25 1996

...SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON IN THE
PIEDMONTS OF VIRGINIA AND NORTH CAROLINA...

AT NOON...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE NORTH
CAROLINA PIEDMONT AND MOVING NORTHEASTWARD INTO VIRGINIA. AN
UNSTABLE AND EXTREMELY MOIST AIRMASS IS IN PLACE ACROSS THE AREA. A
FEW OF THESE STORMS MAY PRODUCE SEVERE WEATHER THROUGH ABOUT 200
PM...WITH DAMAGING WINDS THE GREATEST THREAT.

ANOTHER THREAT TODAY IS THE POTENTIAL FOR LOCALIZED FLOODING FROM
HEAVY DOWNPOURS. THIS THREAT WILL EXTEND INTO THE EVENING HOURS.
HOWEVER...SINCE CREEKS ARE RUNNING LOW AND THE GROUND IS DRY...THE
THREAT OF FLASH FLOODING IS LOW AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:06 PM EDTSevere Thunderstorm WarningRNKRockingham49 min
Jul 25, 6:18 PM EDTTornado WarningRNKRockingham32 min
Jul 25, 7:00 PM EDTTornado WarningRNKCaswell45 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.